Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 31, NWS Corpus Christi, TX
NWS Corpus Christi, TX issued this severe thunderstorm warning at May 20, 2017, 4:22 PM CDT for La Salle County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2017, 4:22 PM CDT (21:22 UTC)
- Expired
- May 20, 2017, 5:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Corpus Christi, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County La Salle County, TX
The radar
The Laughlin AFB radar (KDFX), 154 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 10:15 AM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 9.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2452 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 8.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 4:04 PM CDT, 18 minutes earlier.
Area forecast discussion, May 20, 4:04 PM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Corpus Christi TX 404 PM CDT Sat May 20 2017 .SHORT TERM (Tonight through Saturday Night)... ...Severe Thunderstorm Watch 253 in effect through 5 PM for portions of South Texas... Isolated to scattered showers and thunderstorms continue across the Brush Country with showers streaming north feeding storms developing along a weak boundary draped across S Central Texas. Current LAPS analysis showing much of the activity ongoing leading to increased CIN coverage behind the storms however are likely supported from elevated instability. Farther south across the southern Brush Country and Coastal Plains, CAPE values ranging from 3500-4000 J/kg, with CIN developing along the coast as the marine layer moves in with a weak seabreeze. The storms across the northern Brush Country are expected to slowly push southward through the evening as the weak frontal boundary moves farther south. May see some development expand farther east along the boundary into the Victoria Crossroads into the Coastal Bend, but looking at trends from Texas Tech and NSSL WRF, the western extent of the storms may be more prominent and progress farther south through the evening. Isolated strong to severe thunderstorms will be possible through the period as support from the passing mid level short wave should be just enough lift along the frontal boundary. Large hail and damaging winds are the main threats, although and isolated tornado or two through this afternoon can not be ruled out. As storm motion has been and expected to remain rather slow, these storms may produced localized flooding as history with the storms have shown persistent heavy rain rates. Heading into the overnight hours, activity is expected to wane from stabilization but redevelopment, especially across the coastal plains, will be possible as surface based CAPE increases and CIN decreases. The WRF models are not showing big on convection but with the amount of instability available and the proximity of the surface boundary, will maintain thunder in the forecast for the overnight period. For Sunday and Sunday night, theta-e positions the frontal boundary overhead with east-northeasterly wind across the region. Moisture increases further with nearly 1.8-2.0 inches area-wide, with the highest values occurring during the evening to overnight hours. Chances for rain increase Sunday especially along the frontal boundary, with chances shifting farther inland and to the west through the night. Slow movement of storms is expected again for Sunday, but the LLJ increases through the overnight, feeding the storms across the western areas. With all this combined, the slow movement of storms early on may lead once again to localized heavy rain and flooding across inland areas with localized heavy rain and flooding shifting west overnight. Isolated strong to severe storms will remain possible as well. && .LONG TERM (Monday through Saturday)... Expect the combination of upper level disturbances (GFS/ECMWF/NAM deterministic) and a quasi-stationary frontal boundary (GFS ensemble mean) will contribute to at least scattered/numerous convection Monday/Tuesday over the CWA/MSA. Select GFS deterministic soundings suggest a thermodynamic profile conducive to heavy rainfall/ efficient rainfall production. With respect to the possibility of widespread flash flooding, high current FFG values over the CWA as the caveat/limiting factor and thus flooding Monday will depend on the amount of precipitation over the CWA this afternoon through Sunday. Drier atmospheric conditions anticipated Wednesday/Thursday as high amplitude trough moves east/increasing subsidence (corresponding surface front moves across the CWA/MSA Tuesday night.) Owing to the anticipated progressive pattern, anticipate return to onshore flow during the Friday/Saturday period. && .PRELIMINARY POINT TEMPS/POPS... Corpus Christi 76 87 75 85 73 / 30 50 50 70 50 Victoria 73 86 72 83 70 / 30 60 60 80 50 Laredo 75 89 73 88 73 / 50 40 60 50 30 Alice 75 89 73 87 72 / 30 50 60 70 30 Rockport 77 85 76 83 73 / 30 50 50 70 50 Cotulla 72 86 70 86 70 / 50 40 60 50 30 Kingsville 75 89 74 88 73 / 30 50 60 70 40 Navy Corpus 77 84 77 83 74 / 30 50 50 70 50 && .CRP WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && CB/85...SHORT TERM WC/87...LONG TERM
Hazardous weather outlook, May 20, 10:41 AM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Corpus Christi TX 1041 AM CDT Sat May 20 2017 GMZ230-235-250-255-270-275-TXZ229>234-239>247-211545- Bays and Waterways from Baffin Bay to Port Aransas- Bays and Waterways from Port Aransas to Port O'Connor- Coastal waters from Baffin Bay to Port Aransas out 20 NM- Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM- Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval- Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun- 1041 AM CDT Sat May 20 2017 This hazardous weather outlook is for South Texas and the Middle Texas Coastal Waters. .DAY ONE...Today and Tonight Severe Thunderstorm Watch 253 is in effect for the following counties Bee, Goliad, La Salle, Live Oak, McMullen, and Victoria Counties Isolated to scattered thunderstorms expected today from the Brush Country east to the Victoria Crossroads. A few storms may be strong to severe with damaging wind in excess of 60 mph and large hail greater than 1 inch as the primary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are expected Sunday through Tuesday night. There is a slight risk for severe thunderstorms Sunday afternoon and evening, mainly near and north of a Laredo to George West to Yorktown line. Additionally, locally heavy rainfall will be possible Sunday night and Monday. Non-severe thunderstorms are expected Monday through Tuesday night. Brief Small Craft Advisory conditions are possible behind a cold front late Tuesday night and Wednesday over portions of the gulf waters. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight and possibly again Sunday.
In the hours before
Special weather statement, May 20, 2:48 PM CDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Corpus Christi TX 248 PM CDT SAT MAY 20 2017 TXZ229-202030- La Salle- 248 PM CDT SAT MAY 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LA SALLE COUNTY... At 246 PM CDT, a strong thunderstorm was located near Las Vegas, or 9 miles east of Big Wells, slowly moving to the northeast. Additional strong thunderstorms may also develop to the south of this storm. Winds in excess of 40 mph and half inch hail are possible with these storms. Locations impacted include... Millett and Woodward. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A severe thunderstorm watch remains in effect until 500 PM CDT for South Texas. LAT...LON 2864 9911 2833 9939 2864 9940 TIME...MOT...LOC 1946Z 235DEG 16KT 2853 9942 Hart
Local storm report, May 20, 3:54 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
354 PM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TSTM WND GST 1 NE COTULLA 28.45N 99.22W
05/20/2017 M59 MPH LA SALLE TX ASOS
COTULLA ASOS MEASURED A WIND GUST TO 59 MPH
&&
EVENT NUMBER CRP1700083
TJCSpecial weather statement, May 20, 4:09 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Corpus Christi TX 409 PM CDT SAT MAY 20 2017 TXZ229-202145- La Salle- 409 PM CDT SAT MAY 20 2017 ...STRONG THUNDERSTORMS WILL IMPACT LA SALLE COUNTY... At 408 PM CDT, strong thunderstorms were occurring across much of the western half of La Salle County. Movement of the storms was generally to the east and southeast. Winds in excess of 40 mph and half inch hail are possible with these storms. Locations impacted include... Cotulla, Fort Ewell Site, Los Angeles, Gardendale and Artesia Wells. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A severe thunderstorm watch remains in effect until 500 PM CDT for south central Texas. LAT...LON 2807 9891 2805 9939 2850 9940 2860 9891 TIME...MOT...LOC 2108Z 264DEG 26KT 2817 9936 Hart
The office that day
Everything else NWS Corpus Christi, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:48 PM CDT | Special Weather Statement | CRP | La Salle | 42 min |
| May 20, 3:25 PM CDT | Severe Thunderstorm Warning | CRP | La Salle | 39 min |
| May 20, 4:09 PM CDT | Special Weather Statement | CRP | La Salle | 36 min |
| May 20, 4:58 PM CDT | Severe Thunderstorm Warning | CRP | La Salle, Webb | 32 min |
| May 20, 5:29 PM CDT | Severe Thunderstorm Warning | CRP | Duval, La Salle, McMullen, Webb | 46 min |
| May 20, 6:05 PM CDT | Special Weather Statement | CRP | Duval | 25 min |
| May 20, 6:14 PM CDT | Severe Thunderstorm Warning | CRP | Duval, Webb | 46 min |
| May 20, 6:18 PM CDT | Special Weather Statement | CRP | Webb | 27 min |
| May 20, 6:35 PM CDT | Special Weather Statement | CRP | Brooks | 25 min |
| May 20, 6:40 PM CDT | Severe Thunderstorm Warning | CRP | Duval | 50 min |
| May 20, 6:55 PM CDT | Severe Thunderstorm Warning | CRP | Duval | 39 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.